What is hypoglycaemia?

Hypoglycaemia (low blood glucose) happens when blood glucose falls below normal levels. A blood glucose level of < 4.0 mmol/L is considered hypoglycaemia. Hypoglycaemia may happen to anyone with diabetes, but is more common in people who take insulin and certain types of oral diabetes medications.

If you are on treatment for diabetes, hypoglycaemia may occur when you:

  • Take too much insulin, or certain oral glucose-lowering pills
  • Do not eat enough food
  • Wait too long between meals, or skip a meal
  • Exercise more than usual
  • Drink excessive alcohol, or drink alcohol without food

"Symptoms of hypoglycaemia are unpleasant and may interfere with your daily activities. Serious hypoglycaemia may cause accidents, seizures, coma and death. Fortunately, there are ways to recognise, treat, and prevent hypoglycaemia," says Dr Amanda Lam, Associate Consultant at the Department of Endocrinology, Singapore General Hospital (SGH), a member of the SingHealth Group.

Signs and symptoms of hypoglycaemia

Early symptoms of hypoglycaemia

Early signs and symptoms of hypoglycaemia include:

  • Shakiness
  • Sweating
  • Fast heartbeat
  • Headaches
  • Dizziness
  • Tingling sensation in your fingers, lips or tongue
  • Feeling hungry or nauseous
  • Feeling nervous or anxious
  • Feeling irritable

Severe symptoms of hypoglycaemia

Severe symptoms can include:

  • Weakness and difficulty walking
  • Blurred vision
  • Confusion and abnormal behaviour
  • Unclear speech
  • Loss of consciousness
  • Seizures

If you have severe symptoms, you or the people around you should call for an ambulance (995) immediately.

Hypoglycaemia may happen while you are sleeping. Some clues that you may be experiencing hypoglycaemia while asleep include:

  • Profuse sweating while sleeping
  • Seizure
  • Feeling tired or confused, or having a headache after waking up

Find out what to do when you have hypoglycaemia on the next page.

Ref: O17